Alert archive / Kansas / Red Flag Warnings in 2023

Red Flag Warning 2, NWS Wichita, KS

April 3, 202323 counties in Kansas

NWS Wichita, KS issued this red flag warning at Apr 3, 2023, 1:48 PM CDT for 23 counties in Kansas. It took effect at Apr 4, 2023, 10:00 AM CDT. It was in force for 11 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 3, 2023, 1:48 PM CDT (18:48 UTC)
In effect from
Apr 4, 2023, 10:00 AM CDT
Expired
Apr 4, 2023, 8:45 PM CDT
In force
11 hr
Issued by
NWS Wichita, KS
All 23 counties

Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 37 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 4, 8:30 PM CDTHAIL 0.7Saffordville, KSKVOE REPORTS DIME SIZED HAIL.
Apr 4, 8:30 PM CDTHAIL 0.7Saffordville, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2023-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2023-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 267 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
317 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

587 
WWUS83 KICT 031848
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
148 PM CDT Mon Apr 3 2023

KSZ032-033-047>053-067>070-082-083-091>094-098-041000-
/O.UPG.KICT.FW.A.0003.230404T1500Z-230405T0700Z/
/O.NEW.KICT.FW.W.0002.230404T1500Z-230405T0400Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner-
Cowley-Elk-Chautauqua-
148 PM CDT Mon Apr 3 2023

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 11 PM CDT TUESDAY FOR
EXTREME GRASSLAND FIRE DANGER. THIS IS A POTENTIALLY DANGEROUS
SITUATION FOR FIRE WEATHER ZONES 032, 033, 047, 048, 049, 050,
051, 052, 053, 067, 068, 069, 070, 082, 083, 091, 092, 093, 094,
AND 098...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger. This is a potentially
dangerous situation, which is in effect from 10 AM to 11 PM CDT
Tuesday. The Fire Weather Watch is no longer in effect.

* Extreme to Catastrophic Grassland Fire Danger...Is forecast.

* Winds...Southwest 25 to 35 mph with gusts up to 55 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
4 follow-up statements
306 
WWUS83 KICT 040822
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
322 AM CDT Tue Apr 4 2023

KSZ071-095-099-042330-
/O.EXA.KICT.FW.W.0002.230404T1500Z-230405T0400Z/
Woodson-Wilson-Montgomery-
322 AM CDT Tue Apr 4 2023

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 11 PM
CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER. THIS IS A
POTENTIALLY DANGEROUS SITUATION FOR FIRE WEATHER ZONES 071, 095,
AND 099...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger. This is a potentially
dangerous situation, which is in effect from 10 AM this morning
to 11 PM CDT this evening.

* Extreme Grassland Fire Danger...Is forecast.

* Extreme to Catastrophic Grassland Fire Danger...Is forecast.

* Winds...South 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 22 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ032-033-047>053-067>070-082-083-091>094-098-042330-
/O.CON.KICT.FW.W.0002.230404T1500Z-230405T0400Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner-
Cowley-Elk-Chautauqua-
322 AM CDT Tue Apr 4 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
11 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER. THIS IS
A POTENTIALLY DANGEROUS SITUATION FOR FIRE WEATHER ZONES 032,
033, 047, 048, 049, 050, 051, 052, 053, 067, 068, 069, 070, 082,
083, 091, 092, 093, 094, AND 098...

* Extreme to Catastrophic Grassland Fire Danger...Is forecast.

* Winds...Southwest 25 to 35 mph with gusts up to 55 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
137 
WWUS83 KICT 042115
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
415 PM CDT Tue Apr 4 2023

KSZ032-033-047>053-067>071-082-083-091>095-098-099-050400-
/O.CON.KICT.FW.W.0002.000000T0000Z-230405T0400Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Chautauqua-Montgomery-
415 PM CDT Tue Apr 4 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM CDT THIS
EVENING FOR EXTREME GRASSLAND FIRE DANGER. THIS IS A POTENTIALLY
DANGEROUS SITUATION FOR FIRE WEATHER ZONES 032, 033, 047, 048,
049, 050, 051, 052, 053, 067, 068, 069, 070, 082, 083, 091, 092,
093, 094, AND 098...

* Extreme Grassland Fire Danger...Is forecast.

* Extreme to Catastrophic Grassland Fire Danger...Is forecast.

* Winds...Southwest 20 to 30 mph with gusts up to 55 mph.

* Relative Humidity...As low as 6 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
446 
WWUS83 KICT 042340
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
640 PM CDT Tue Apr 4 2023

KSZ032-033-047-071-095-099-050045-
/O.CAN.KICT.FW.W.0002.000000T0000Z-230405T0400Z/
Russell-Lincoln-Barton-Woodson-Wilson-Montgomery-
640 PM CDT Tue Apr 4 2023

...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE
DANGER FOR FIRE WEATHER ZONES 032, 033, 047, 071, 095, AND 099...

The National Weather Service in Wichita has cancelled the Red
Flag Warning.

While gusty north to northwest winds will persist this evening
behind a cold front in central Kansas, cooler temperatures and 
slightly higher humidity levels will lessen the extreme fire 
danger. Meanwhile, in portions of southeast Kansas, higher 
humidity levels and increasing chances for showers and storms 
later this evening will also lessen the extreme fire danger.

$$

KSZ048>053-067>070-082-083-091>094-098-050400-
/O.CON.KICT.FW.W.0002.000000T0000Z-230405T0400Z/
Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler-
Greenwood-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Chautauqua-
640 PM CDT Tue Apr 4 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM CDT THIS
EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES
048, 049, 050, 051, 052, 053, 067, 068, 069, 070, 082, 083, 091,
092, 093, 094, AND 098...

* Extreme Grassland Fire Danger...Is forecast.

* Extreme to Catastrophic Grassland Fire Danger...Is forecast.

* Winds...Southwest 25 to 30 mph with gusts up to 50 mph shifting
  to northwest.

* Relative Humidity...As low as 7 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
655 
WWUS83 KICT 050145
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
845 PM CDT Tue Apr 4 2023

KSZ048>053-067>070-082-083-091>094-098-050245-
/O.CAN.KICT.FW.W.0002.000000T0000Z-230405T0400Z/
Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler-
Greenwood-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Chautauqua-
845 PM CDT Tue Apr 4 2023

...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE
DANGER FOR FIRE WEATHER ZONES 048, 049, 050, 051, 052, 053, 067,
068, 069, 070, 082, 083, 091, 092, 093, 094, AND 098...

The National Weather Service in Wichita has cancelled the Red
Flag Warning.

While southwest winds ahead of a cold front and northwest winds
behind the cold front will remain gusty overnight, relative
humidity levels have increased enough to lessen the extreme fire 
danger.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Apr 3, 12:40 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 3, 12:40 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1240 PM CDT Mon Apr 3 2023

.SYNOPSIS...
Issued at 259 AM CDT Mon Apr 3 2023

Key Messages For Wind, Fire, and Severe Weather Event on Tuesday:

* Strong winds, very dry conditions, and warm temperatures will
  support critical fire weather conditions Tuesday afternoon.

* 50 to 60 mph wind gusts are likely to promote areas of blowing
  dust that could reduce visibilities along and west of I-135.

* All modes of severe weather are possible across southeast Kansas
  Tuesday afternoon/evening with large hail, damaging wind gusts,
  and potentially a brief window for a tornado.

&&

.SHORT TERM...(Today through Tuesday night)
Issued at 259 AM CDT Mon Apr 3 2023

A stationary front will reside across Kansas today causing a wide
range of temperatures this afternoon with low to mid 60s across
northern Kansas and low to mid 80s across southern Kansas. Poor
moisture quality should keep a lid on potential storm development
this afternoon. However, the main focus today will be monitoring
the progression of a fairly stout mid/upper trough across the
western CONUS as this will be the catalyst for a very active
Tuesday.

By Tuesday morning, lee cyclogenesis should be well underway across
the High Plains as the nose of the jet max punches its way over the
Rockies. As the surface low progresses eastward throughout the day,
a sharp dryline will rapidly mix eastward and will likely be located
somewhere over the Flint Hills by the afternoon hours. Along and
west of the Flint Hills, winds at the top of a deeply mixed boundary
layer should be within the 45 to 60-knot range. With straight-line
wind profiles and subsidence behind the dryline, these winds
should be mixed down to the surface and wind gusts around 50 to 60
mph are likely, especially across central Kansas. Blowing dust
reducing visibilities will also be a concern Tuesday afternoon
along and west of I-135. It should be noted that models came down
a notch with winds behind the dryline and will continue to
monitor if this trend continues. Regardless, these strong winds,
along with min RH values Tues afternoon in the lower teens, will
create critical fire weather conditions across central and south-
central Kansas. More details are in the Fire Wx Discussion below.

Meanwhile, east of the dryline across southeast Kansas, the
environment will be ripe for the development of isolated to
scattered thunderstorms, some of which could be severe. There are a
couple of different times storms could develop Tuesday
afternoon/evening. Subtle tropospheric ascent along with convergence
along the dryline may be enough for isolated storm development by
21Z along and east of the Flint Hills. With 2000-2500 J/kg MLCAPE,
60 to 70 knots of 0-6km shear, and around 250 0-3 SRH, all modes of
severe will be possible, especially due to the discrete nature of
any storm that manages to develop. However, it should be noted that
LCLs over 1km and poor low-level instability will likely limit
tornado potential until storms move further east into a better
environment. The second, and more likely time for storm
development will occur sometime between 00Z-03Z as the cold front
merges with the dryline. A more linear storm mode is expected with
storms that develop within this time frame leaving damaging winds
and large hail to be the main concerns (though, a tornado cannot
be ruled out). Storms will rapidly move out of the area by 06Z
Tuesday night, and a much colder airmass is expected to dominate
the region with freezing temperatures expected as far south as
Wichita Wednesday morning.

.LONG TERM...(Wednesday through Sunday)
Issued at 259 AM CDT Mon Apr 3 2023

After a very active Tuesday, the pattern appears to quiet down for
the remainder of the week. The aforementioned cold front will bring
a much cooler airmass into the region, and freezing temperatures
are expected for much of the area both Wednesday and Thursday
mornings. A warming trend is expected to begin on Thursday, and
temperatures will be seasonably warm by the weekend. Looking
ahead towards the beginning of next week, long range models are
signaling rather robust ridging across the southwest CONUS which
will shut down the train of systems we've experienced over the
last couple of weeks. This pattern will promote continued dry
conditions across the plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1237 PM CDT Mon Apr 3 2023

Low clouds over central Kansas early this afternoon look to
scatter out then move back south later this evening. Expecting
cigs to drop into the IFR range later for central and parts of
south central Kansas, and could even some possible LIFR.
Meanwhile low clouds will gradually clear out during the morning
hours as a warm front lifts northward with increasing southerly
winds.

&&

.FIRE WEATHER...
Issued at 259 AM CDT Mon Apr 3 2023

A critical fire weather day is expected for areas along and west of
the Flint Hills Tuesday. Temperatures are expected to rise into the
mid 80s with dewpoints in the teens and 20s. Min RH values in the
afternoon will likely be around 10 to 15%. Winds are expected to
range between 45-60 mph with the stronger winds expected across
central Kansas. Any fire that starts will likely be nearly
impossible to control; erratic fire behavior should be expected. A
powerful cold front is also expected to arrive Tuesday night, and
strong southwest winds will likely quickly shift to northwest
after frontal passage.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    80  56  84  34 /   0   0   0  10
Hutchinson      74  50  83  31 /   0   0   0  10
Newton          76  52  83  33 /   0   0   0  10
ElDorado        81  56  85  35 /   0   0   0  20
Winfield-KWLD   85  60  86  36 /   0   0   0  20
Russell         65  43  78  27 /   0  10  10   0
Great Bend      70  46  78  27 /   0   0   0   0
Salina          66  46  83  31 /  10  10  10  10
McPherson       70  49  83  31 /   0   0   0  10
Coffeyville     84  63  83  42 /   0  10  10  40
Chanute         83  61  83  40 /   0  10  10  40
Iola            82  59  82  39 /  10  10  10  50
Parsons-KPPF    84  62  83  41 /   0  10  10  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
&&

SYNOPSIS...JC
SHORT TERM...JC
LONG TERM...JC
AVIATION...CDJ
FIRE WEATHER...JC
Hazardous weather outlook, Apr 3, 3:12 AM CDT, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
312 AM CDT Mon Apr 3 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-040815-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
312 AM CDT Mon Apr 3 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Breezy conditions will lead to very high grassland fire danger
across southeast Kansas this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Very strong southwest winds are expected for Tuesday afternoon and
Tuesday evening, with gusts in the 50 to 60 mph range likely over
central Kansas and portions of south central Kansas, especially
west of Interstate 135. Areas of blowing dust may accompany the
strong winds Tuesday.

Very low relative humidity will combine with the strong winds to
produce critical fire weather conditions across much of the area on
Tuesday afternoon and evening and a fire weather watch is in effect
for much of the area. Any fires that start Tuesday afternoon will
be very difficult if not impossible to contain. Winds will shift to
the northwest behind a cold front Tuesday evening.

Storms will be possible across southeast Kansas Tuesday afternoon
and Tuesday evening. Some of the storms could become severe with
large hail, damaging winds and tornadoes possible.

A hard freeze will be possible across much of central Kansas and
portions of south central Kansas early Wednesday morning and again
across much of the area early Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 1:24 PM CDTWind AdvisoryICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more36 hr

Nearby

Red Flag Warnings in Kansas, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.